The Division of Drug Information (DDI) is CDER's focal point for public inquiries. We serve the public by providing information on human drug products and drug product regulation by FDA
The U.S. Food and Drug Administration (FDA) is investigating the possible risks of using codeine-containing medicines to treat coughs and colds in children under 18 years because of the potential for serious side effects, including slowed or difficult breathing. We are evaluating all available information and will also consult with external experts by convening an advisory committee to discuss these safety issues. We will communicate our final conclusions when our review is complete.
Parents and caregivers who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child should stop giving their child codeine and seek medical attention immediately by taking their child to the emergency room or calling 911.
Parents and caregivers should always read the product label to find out if a medicine contains codeine and talk with their child’s health care professional or a pharmacist if they have any questions or concerns. Health care professionals should continue to follow the recommendations in the drug labels and use caution when prescribing or recommending codeine-containing cough-and-cold medicines to children.
Codeine is a specific type of narcotic medicine called an opioid that is used to treat mild to moderate pain and also to reduce coughing. It is usually combined with other medications in prescription and over-the-counter (OTC) cough-and-cold medicines. Codeine works by changing the way the brain responds to pain and by decreasing the activity in the part of the brain that causes coughing.
In the body, codeine is converted to the opioid morphine. Some people convert codeine to morphine faster and more completely than usual, resulting in higher amounts of morphine in their blood. High levels of morphine can result in problems, including breathing difficulty that may lead to death.